Can Painkillers Cause Hearing Loss?

painkillers cause hearing loss

Did you know that certain painkillers cause hearing loss? This can be a serious problem for people who suffer from some chronic conditions.

Medications That Can Damage Your Hearing

Experts say that certain drugs can cause hearing problems. This includes cancer drugs and certain antibiotics. People with kidney problems may need to take damaging drugs too.

In the past, many people lost their hearing because of aspirin. A large dose of aspirin will lead to hearing damage. But medical science moved on to better pain treatments, so this type of damage rarely happens now.

So are all other pain medications safe to use?

Unfortunately, some other widely-used painkillers cause hearing loss too. Which drugs should you look out for?

The Dangers of NSAIDs

Many people use non-steroidal anti-inflammatory drugs (NSAIDs) to deal with pain. But is this really safe?

A study done on over 54,000 women explored the effects of painkillers. All the test subjects were older than 48 and younger than 73. So what did the researchers discover?

Women who regularly used NSAIDs were much likelier to suffer from hearing loss. In 5.5% of cases, these painkillers were the main cause of hearing damage.

Aspirin is a form of NSAID. Taking 8-12 aspirins a day can endanger your health. However, it doesn’t cause damage when used in normal doses.

But ibuprofen and acetaminophen are dangerous in far smaller doses. These painkillers cause hearing loss in a great number of people.

A Final Word

Painkillers can damage your health in various ways. So if you need to take painkillers for a chronic condition, talk to your doctor about the possible side-effects. After all, there may be safer alternatives you could go for.